advertisement
Home » Ask the Therapist » Everything

Everything

Asked by on with 1 answer:

For the past few weeks everything seems to go down the spiral. I’ve written to you before but unfortunately I haven’t got an response. I’m writing again with some hope that you will find time to help somehow. I’ve been on vacations and during the last few days I have “switched”. Meaning that I became more angry inside, much much more angry. I’ve been watching the most violent movies that I could find, biting myself, suffocating with different objects. I became more impulsive. I’ve thrown away my sleeping meds and limited by 50 mg my dosage of Setaloft which are antidepressants (before I’ve taken 150 mg) and I’m trying soon to go off them completely. I feel alone and detached from everyone. I live alone and got a cat. Recently I have been imagining without my will, that I kill it. I can’t really sleep well. During midnight I have the most energy and it ends up that I fall asleep around 2 am and got to wake up around 8 am. I’m having a mess inside my head. Wondering what would I feel if I’ve killed someone. But I’m too afraid of the consequences tho. My thoughts are loud and I can’t tune them. I don’t want any meds nor hospital. I’m attending therapy. I have lost father at the age of 12. Sexual abuse (“only” touching) by the age of 16 by step dad. Serious depression, suicide attempt, self-harm. And all that fun stuff. It sounds bad on paper but you just get used to it you know? Sadness and sometimes joy but never happiness or calmness. Mess, mess, mess. Have a good day.

Everything

Answered by on -

A.

It sounds like you are having a rough time. I am sorry that you are struggling. It’s good that you are in therapy, but adjusting your own medications is never a good idea. I understand the desire to adjust your own medication but it can be dangerous. You should be honest with your prescribing physician about not wanting to take it.

Your prescribing physician should also know about your symptoms including your energy in the middle the night, impulsivity, your violent thoughts, etc. You mentioned being particularly awake around midnight. Perhaps you are describing bouts of hypomania. Sometimes bipolar disorder is misdiagnosed as depression and subsequently patients are given antidepressants which can worsen their symptoms. Alternatively, you may have more energy in the middle of the night because you are no longer taking your sleeping medication. Had you not stopped, perhaps you would not have developed a sleeping issue.

Your symptoms may be linked to your medication changes. It’s possible that you need a different dosage of medication or other medication change.

The purpose of being honest with your physician, is so he or she can advise you about how to manage your medicine in a safe way. Adjusting it on your own or simply stopping altogether can potentially cause more problems. You don’t want to inadvertently cause more problems for yourself so it’s best to avoid doing things that are not in your best interest.

As for your symptoms, they are indicative of your potential inability to control your behavior. You seem to be doing things without being able to stop yourself. That would suggest lack of control.

The violent thoughts are particularly concerning. Violent thoughts are always indicative of something being wrong. It’s abnormal to be thinking about hurting or killing others. It’s always a sign of someone being in deep distress. In such cases, it’s imperative that you consult mental health professionals who can help to correct this problem. Without effective treatment, the concern is that your symptoms may worsen and you may engage in a violent act.

It’s also important that you avoid watching violent movies or engaging in activities that might increase your anger. You mentioned being on “vacations” in which you “switched.” Vacations are allegedly a time for relaxation, although, the opposite is often true. Since vacations tend to be short-lived, people feel great pressure to have the most amount of fun. In addition, traveling is stressful. Vacations aren’t always the stress-free experiences they are touted to be.

Your symptoms may be worsening because you have been watching more violent movies and engaging in dangerous behavior geared towards harming yourself. This is clearly making the situation worse.

In addition, if you’re on vacation, are you alone? Isn’t there anyone there who can help you? Vacation is also a time when some people choose to use illicit drugs and alcohol as a way to “relax.” If that’s true for you, you want to avoid this altogether.

I would recommend consulting your treating professionals and telling them about your symptoms. They need to know about your symptoms so they can help you. Too often, clients withhold important information out of fear. It’s always best to be honest and straightforward whenever possible. I hope this helps. Please take care.

Dr. Kristina Randle

Everything

Kristina Randle, Ph.D., LCSW

Kristina Randle, Ph.D., LCSW is a licensed psychotherapist and Assistant Professor of Social Work and Forensics with extensive experience in the field of mental health. She works in private practice with adults, adolescents and families. Kristina has worked in a large array of settings including community mental health, college counseling and university research centers.

APA Reference
Randle, K. (2019). Everything. Psych Central. Retrieved on November 22, 2019, from https://psychcentral.com/ask-the-therapist/2019/10/26/everything/
Scientifically Reviewed
Last updated: 24 Oct 2019 (Originally: 26 Oct 2019)
Last reviewed: By a member of our scientific advisory board on 24 Oct 2019
Published on Psych Central.com. All rights reserved.